Phoenix begins to feel even more effects of being off his antipsychotic...
|Phoenix ate half of a bowl of cereal, got dressed, told his spouse he was going to the college, and got in his truck. It had rained, and he cleared the windshield with the wipers right before he turned on the headlights. 0728 in the morning on his day off. He did not have class, but he did need to study for the tests that he had this week. Besides that, he was meeting a friend at the library after she finished teaching her own class to study for the test that was to be taken the next day. Phoenix found a decent parking space at the university and pulled into it. As he threw his bag over his shoulder and grabbed his neuropharmacology book, he noticed that he felt funny. The sweats had returned. Not only that, but he felt tingly. He felt tingles in his head and in his extremities. He began walking toward the liberal arts building, which was connected to the library. It was cool and damp, but Phoenix was sweating as if it was mid-summer. Phoenix made it inside the building. He began to feel dizzy and a bit lightheaded. He noticed that he could not walk straight. People in the food court all stared at him as he made his way by. Phoenix felt as if he might pass out. He kept walking, determined not to pass out in the middle of the food court. He made his way toward the library. People all along the way looked at him, tracking his movements. Were they noticing? It was hard to tell. Phoenix knew he was pale. He could feel it. He stopped along the way to take a drink from the water fountain. He felt nauseous. It was just the medications kicking in, Phoenix thought to himself. He got to the doors of the library and stumbled across the threshold. A library staff member looked at him, concerned. Phoenix managed to make it to a table and put down his things on a chair. Another student kept her eyes on him while he sat down. Phoenix was drenched in sweat.
After sitting for a bit and writing on his computer, Phoenix began to feel a bit better. The sweating persisted, though, for quite a while. Phoenix knew he would have to make time to change his clothes before his appointment with his psychiatrist because he would surely stink badly by then from the sweat. The sensation of nausea left him, but the tingles remained. Tingles. Phoenix thought of stroke. Unlikely, but possible. He was not suffering cognitively, but his lungs felt like they were filled with dirt. He barked a few deep coughs, so hard that he almost fell. Medication withdrawal. His brain was suffering without its normal ratios of neurotransmitters and his body was noticing. How convenient that Phoenix was in a molecular neuropharmacology class while he was going through this gradual reduction of his psychotropic medications to nothing. He next felt a sickness in his abdomen. He had also felt that every day since he had gone off his antipsychotic. Phoenix thought little of those who preached that there were no withdrawal symptoms from these medications. His doctor was not one of them, but he had heard doctors and professors say such things to large groups of people and it simply was not true. There were withdrawal effects. If one thought about it, there had to be because, by withdrawing the medication, you are changing all of the chemistry of the brain and some of the chemistry of the body. The brain knows when it is missing something. Phoenix could not wait until he was a doctor so that he could teach others what went on from the educated viewpoint of experience. It would be a while, though. But it would be.